I am having trouble finding any results concerning real interpolation of vector-valued Sobolev spaces. Namely, I would like to know if a continuous embedding of the type,

$$ L^p(0,T;X_1)\cap W^{1,p}(0,T;X_0) \hookrightarrow \mathcal{C}([0,T]; (X_0, X_1)_{\theta, p}) $$

can hold for some $\theta \in (0,1)$, where $X_1$ and $X_0$ are two Banach spaces that are compatible for (real) interpolation and $T > 0$.

Any reference or anything I could grab on to takle this will be greatly appreciated. Thank you very much.

Disclaimer : I am not very familiar with interpolation so I would prefer rather accessible sources if possible.

EDIT : I change the ambitions of my question which involved an inclusion inside a vector-valued fractional Sobolev space which seemed a little bit two complex to first tackle.

  • $\begingroup$ How is the vector valued Sobolev space $W^{\theta,p}(0,T;X)$ defined? (I ask because the sequence space version of the interpolation you want $(\ell^{0}_q(X_1),\ell^{1}_q(X_2))_{\theta,q} = \ell^{\theta}_q((X_1, X_2)_{\theta,q})$ is true, and so if you have a Littlewood Paley type representation of the vector-valued Sobolev spaces the same way you do for the scalar ones, then the result should hold.) // Incidentally, the paper you linked to is about the non-diagonal case of the interpolation; the result that you desire is firmly in the diagonal case (all 4 occurrences of $p$ agree). $\endgroup$ Apr 6, 2022 at 13:23
  • $\begingroup$ That is a good question. I didn't really think about it until now. I think I would have naturally opted for the definition with a Fourier transform approach with the multiplier $\xi \mapsto (1+|\xi|^2)^{\theta/2}$. Are you refering to the so called Lizorkin-Triebel spaces $F^s_{p,q}$ ? Thank you for your remark, indeed i am in the diagonal case. $\endgroup$
    – Theleb
    Apr 6, 2022 at 14:40

1 Answer 1


The desired embedding is indeed correct for $\theta = 1-1/p$. This is a classical result in interpolation theory and the theory of evolution equations. See for example the book of Amann [2], Theorem III.4.10.2.$^1$

In fact, the real interpolation space $$X:= \bigl(X_0,X_1\bigr)_{1-1/p,p}$$ can be defined (equivalently to several other methods) as the space of point evaluations of zero of functions in the intersection space. This is called the (Lions-Peetre) trace method which you will find in nearly any book on interpolation theory. (For instance in Bergh/Löfström [1], Corolllary 3.12.3) From there, one uses e.g. continuity of shift semigroups to obtain the desired embedding.

If, as quite often when dealing with the spaces in the question, $X_1 \hookrightarrow X_0$, then the embedding is true for all $0 \leq \theta \leq 1-1/p$ by factoring through $\theta=1-1/p$ and a natural embedding of interpolation spaces. ("Take more of the bigger space $X_0$".) However, if you are content with $\theta < 1-1/p$, then you can in fact do better and even have Hölder-continuity in time of order $\alpha = 1-1/p-\theta$.

Since I also checked the previous version of your question, let me mention that results as asked there are indeed also known. A common name is mixed derivative theorem. (Which is unfortunate, since web searches will not be very effective.) But naturally they become much more involved considering noninteger differentiability scales. Right now I know that such results (and more or less rigorous proofs) are considered e.g. in another work of Amann [3] and by Denk and Kaip; maybe rather see the accessible version for $X_0 = L^p$ in [4], Proposition 4.3. But there are surely more.

[1] Bergh, Jöran; Löfström, Jörgen, Interpolation spaces. An introduction, Grundlehren der mathematischen Wissenschaften. 223. Berlin-Heidelberg-New York: Springer-Verlag.

[2] Amann, Herbert, Linear and quasilinear parabolic problems. Vol. 1: Abstract linear theory, Monographs in Mathematics. 89. Basel: Birkhäuser.

[3] Amann, Herbert, Compact embeddings of vector-valued Sobolev and Besov spaces, Glas. Mat., III. Ser. 35, No. 1, 161-177 (2000).

[4] Tolksdorf, Patrick, On the $\mathrm {L}^p$-theory of the Navier-Stokes equations on three-dimensional bounded Lipschitz domains, Math. Ann. 371, No. 1-2, 445-460 (2018).

$^1$ I am not quite sure whether this qualifies as an accessible source, since Amann's works are notoriously hard to read, but I hope this particular result should be accessible enough..

  • 1
    $\begingroup$ Thank you very much for your detailed answer. The mentionned trace method seems to have a fundamental role in interpolation theory. I will look further into that. $\endgroup$
    – Theleb
    Apr 22, 2022 at 20:29

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge that you have read and understand our privacy policy and code of conduct.

Not the answer you're looking for? Browse other questions tagged or ask your own question.